Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 156, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 28, 2011, 5:13 AM CDT for Greenwood County, Woodson County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2011, 5:13 AM CDT (10:13 UTC)
- Expired
- May 28, 2011, 5:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greenwood County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 4:11 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748
WUUS53 KICT 281013
SVRICT
KSC073-207-281100-
/O.NEW.KICT.SV.W.0156.110528T1013Z-110528T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CDT SAT MAY 28 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GREENWOOD COUNTY IN SOUTHEAST KANSAS...
WOODSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 600 AM CDT
* AT 509 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HAMILTON...OR 11 MILES NORTHEAST OF EUREKA...AND
MOVING EAST AT 40 MPH. THIS WARNING REPLACES THE PREVIOUS SEVERE
THUNDERSTORM WARNING IN EFFECT FOR GREENWOOD COUNTY.
* LOCATIONS IMPACTED INCLUDE...
YATES CENTER...NEOSHO FALLS...VIRGIL...BATESVILLE AND ROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3776 9552 3776 9553 3783 9622 3804 9619
3804 9552
TIME...MOT...LOC 1013Z 270DEG 34KT 3792 9608
WIND...HAIL 60MPH 1.00IN
$$
BILLINGS3 follow-up statements
323
WWUS53 KICT 281030
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT SAT MAY 28 2011
KSC073-207-281100-
/O.CON.KICT.SV.W.0156.000000T0000Z-110528T1100Z/
GREENWOOD KS-WOODSON KS-
530 AM CDT SAT MAY 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WOODSON AND
EAST CENTRAL GREENWOOD COUNTIES UNTIL 600 AM CDT...
AT 528 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTH OF TORONTO...OR 10 MILES WEST OF YATES CENTER...MOVING EAST AT
35 MPH.
LOCATIONS IMPACTED INCLUDE...
YATES CENTER...NEOSHO FALLS...BATESVILLE AND ROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3782 9610 3804 9607 3804 9552 3777 9552
3776 9553
TIME...MOT...LOC 1030Z 269DEG 31KT 3792 9590
WIND...HAIL 60MPH 1.00IN
$$
BILLINGS561
WWUS53 KICT 281034
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
534 AM CDT SAT MAY 28 2011
KSC073-281044-
/O.CAN.KICT.SV.W.0156.000000T0000Z-110528T1100Z/
GREENWOOD KS-
534 AM CDT SAT MAY 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GREENWOOD COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3777 9552 3776 9553 3780 9594 3781 9596
3804 9596 3804 9552
TIME...MOT...LOC 1034Z 273DEG 27KT 3792 9588
$$
KSC207-281100-
/O.CON.KICT.SV.W.0156.000000T0000Z-110528T1100Z/
WOODSON KS-
534 AM CDT SAT MAY 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WOODSON COUNTY
UNTIL 600 AM CDT...
AT 532 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTH OF TORONTO...OR 9 MILES WEST OF YATES CENTER...MOVING EAST AT
30 MPH.
LOCATIONS IMPACTED INCLUDE...
YATES CENTER...NEOSHO FALLS AND ROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3777 9552 3776 9553 3780 9594 3781 9596
3804 9596 3804 9552
TIME...MOT...LOC 1034Z 273DEG 27KT 3792 9588
WIND...HAIL 60MPH 1.00IN
$$
BILLINGS460
WWUS53 KICT 281045
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
545 AM CDT SAT MAY 28 2011
KSC207-281055-
/O.CAN.KICT.SV.W.0156.000000T0000Z-110528T1100Z/
WOODSON KS-
545 AM CDT SAT MAY 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR WOODSON COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3777 9552 3776 9553 3780 9594 3781 9596
3804 9596 3804 9552
TIME...MOT...LOC 1045Z 273DEG 27KT 3791 9578
$$
BILLINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:43 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 28, 2:43 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 243 AM CDT SAT MAY 28 2011 .DISCUSSION... MAIN FORECAST CONCERNS: SMALL THUNDERSTORM CHANCES OVER THE NEXT FEW DAYS...STRONG/GUSTY WINDS SUNDAY-MONDAY. TODAY-MONDAY: MOISTURE TRANSPORT/ISENTROPIC LIFT ON NOSE OF S-SWRLY 40-45 KT LOW-LEVEL JET HAS LEAD TO SCATTERED ELEVATED THUNDERSTORMS IN SOUTH CENTRAL/SOUTHEAST KS EARLY THIS MORNING. ISOLATED HAIL UP TO QUARTER SIZE WOULD BE THE MAIN THREAT. ACTIVITY SHOULD SHIFT NEWD OUT OF SERN KS MID-LATE MORNING AS MID-LEVEL TEMPERATURES INCREASE FROM THE SW. THE UPPER LOW OVER THE DAKOTAS WILL LIFT INTO SOUTH CENTRAL CANADA BY TONIGHT. THIS WILL ALLOW A WARM FRONT TO GRADUALLY LIFT NORTHWARD...REACHING NORTHWEST OK INTO SOUTHEAST KS BY LATE THIS PM...AND I-70 BY 12Z SUNDAY. WARMEST TEMPERATURES TODAY WILL BE SOUTH OF HIGHWAY 400...WITH COOLER READINGS IN CENTRAL KS. EVEN THOUGH DEWPOINTS WILL REACH INTO THE MID-UPPER 60S IN THE SOUTH...ELEVATED MIXED LAYER SHOULD INHIBIT SURFACE- BASED STORMS THIS AFTERNOON IN OUR AREA. A STRONGER LOW-LEVEL JET IS PROGGED TO DEVELOP TONIGHT AHEAD OF NEXT UPSTREAM UPPER LOW DIGGING INTO THE SOUTHWEST. BEST 850 CONVERGENCE IS PROGGED IN CENTRAL KS WHERE WE WILL MAINTAIN SOME LOW THUNDERSTORM CHANCES...HOWEVER TEMPERATURES AT 700 MB WILL BE INCREASING TO +14 C OVERNIGHT SO ANY STORMS COULD END UP FORMING TO THE NORTH OF CENTRAL KS. THE FRONT WILL LIFT NORTHWARD SUNDAY. STRONG/GUSTY SOUTHERLY WINDS AND VERY WARM TEMPERATURES WILL DEVELOP SUNDAY INTO MONDAY WITH OUR AREA IN THE WARM SECTOR...AND THE UPPER LOW MOVING INTO THE CENTRAL/SOUTHERN ROCKIES. THE PROGGED PRESSURE GRADIENT AND 850 WINDS OF 40-45 KT ON SUNDAY...SUGGEST PORTIONS OF CENTRAL/SOUTH CENTRAL KS COULD RECEIVE MARGINAL WIND ADVISORY CRITERIA BY PM. THE BOUNDARY LAYER-850 WIND SPEEDS INCREASE A BIT FURTHER MONDAY...WHICH WILL LIKELY LEAD TO WIDESPREAD WIND ADVISORY CONDITIONS. WILL MAINTAIN SOME LOW THUNDERSTORM CHANCES MAINLY NORTHWEST OF THE KS TURNPIKE FROM LATE MONDAY INTO MONDAY NIGHT. ISOLATED SEVERE STORMS COULD DEVELOP ALONG DRYLINE MON PM ALTHOUGH STILL DECENT CAPPING (45-50 J/KG CINH) TO OVERCOME. MORE LIKELY SCENARIO IS FOR STORMS TO FORM AS THE PACIFIC COLD FRONT OVERTAKES THE DRYLINE IN CENTRAL KS MONDAY EVENING...STRONGLY INCREASING THE CONVERGENCE. TUESDAY-FRIDAY: SMALL THUNDERSTORM CHANCES WILL CONTINUE TUESDAY INTO TUESDAY NIGHT ALONG/N OF REMNANT FRONTAL BOUNDARY OVER SOUTHERN KS. OTHERWISE MEDIUM RANGE MODELS ARE CONSISTENT IN SHOWING AN UPPER RIDGE DEVELOPING OVER THE CENTRAL/SOUTHERN PLAINS WEDNESDAY THROUGH FRIDAY. THIS SUGGESTS DRY CONDITIONS WITH SUMMER-LIKE TEMPERATURES. JMC && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU GRADUALLY INCREASING E/NE FLOW WILL PRESENT PROBLEMS FOR MOST AREAS LATE TONIGHT/EARLY SAT MORNING...ESPECIALLY OVER SC & SE KS WHERE A STATIONARY FRONT MAY LURK ACROSS NRN OK. THE PRIMARY PROBLEM NOW IS AREAL EXTENT OF TSRA THAT'LL DEVELOP ~10Z OVER SE KS WHERE CLOSEST TO DEVELOPING WARM FRONT THAT'LL LIFT N/NW OVER THE AREA AT THAT TIME. AMPLE LWR-DECK MOISTURE POOLING ALONG THE FRONT WILL PROMOTE MVFR CIG DEVELOPMENT OVER KCNU BY 15Z WITH CIGS SLOWLY LIFTING 15Z-18Z. STILL A CHANCE FOR 4-5SM BR TO DEVELOP OVER CNTRL KS FROM 09Z-14Z. FROM 18Z ONWARD MOST AREAS WILL BE IN VFR STATUS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 83 68 94 73 / 30 10 10 10 HUTCHINSON 80 66 93 72 / 30 20 10 10 NEWTON 80 67 89 72 / 40 20 10 10 ELDORADO 82 68 88 72 / 40 20 10 10 WINFIELD-KWLD 86 68 89 73 / 20 10 10 10 RUSSELL 75 60 88 71 / 10 40 10 10 GREAT BEND 77 61 92 73 / 10 20 10 10 SALINA 76 64 88 71 / 30 30 10 10 MCPHERSON 78 65 93 71 / 30 20 10 10 COFFEYVILLE 85 68 88 71 / 40 10 10 10 CHANUTE 83 68 87 71 / 50 20 10 10 IOLA 82 68 87 71 / 60 20 10 10 PARSONS-KPPF 85 69 88 71 / 50 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 28, 3:56 AM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 356 AM CDT SAT MAY 28 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-290900- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 356 AM CDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS THIS MORNING. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS CENTRAL KANSAS. LARGE HAIL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG AND GUSTY SOUTHERLY WINDS WILL AFFECT MUCH OF THE AREA SUNDAY AND MONDAY. A WIND ADVISORY MAY BE REQUIRED. THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS ACROSS THE AREA FROM LATE MONDAY THROUGH TUESDAY NIGHT. A FEW OF THE STORMS MAY BE SEVERE LATE MONDAY AND MONDAY NIGHT...NORTHWEST OF A SALINA TO HUTCHINSON LINE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS MORNING IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS...AND TONIGHT ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Special weather statement, May 28, 3:28 AM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 328 AM CDT SAT MAY 28 2011 KSZ069-280900- BUTLER- 328 AM CDT SAT MAY 28 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WHITEWATER...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BILLINGS
Local storm report, May 28, 4:08 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
408 AM CDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 AM HAIL 7 N EL DORADO 37.92N 96.86W
05/28/2011 E0.75 INCH BUTLER KS EMERGENCY MNGR
7.5 MILES NORTH OF ELDORADO ON HWY 77.
&&
JMBLocal storm report, May 28, 4:29 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
429 AM CDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 AM HAIL WNW PENALOSA 37.72N 98.32W
05/28/2011 E1.75 INCH KINGMAN KS TRAINED SPOTTER
&&
JMBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:42 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 48 min |
| May 28, 4:02 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 43 min |
| May 28, 4:27 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 48 min |
| May 28, 4:45 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 45 min |
| May 28, 3:31 PM CDT | High Wind Watch | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more | 37 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.